Virginia, 2003

Flash Flooding and Damaging Wind in Virginia, September 3, 2003

September 3, 2003 · NWS AKQ · 8 events in 7 counties and zones

7 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 3, 10:15 AM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Sep 3, 10:15 AM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1115 AM EDT WED SEP  3 2003

SCT PRECIP GOING ON ACRS CWA...A BIT MORE CONCENTRATED TO N. IT
APPEARS THAT BEST FRCNG HOLDS OFF UNTIL TONIGHT...SO DROPING POPS TO
CHC POPS ACRS NW ZONES...MAKING FCST SCT SHRA/TSTMS THRU OUT. INCRD
CLD CVR A BIT...AS M CLDY SKY CONDITIONS A BIT FURTHER S AND E THAN
IN GRIDS. FOR TMPS...BUMPED UP TMPS ACRS FAR S...AS TMPS THERE ALRDY
M-U 80S...ALRDY W/ IN 1 CAT OF FCST HIGH. ACRS NRN 1/3 LWRD TMPS A
CPL DEG TO REFLCT GRTR CLD CVR...SO TMP RNG ACRS CWA NOW FRM LWR 90S
INT NC ZONES TO UPR 70S FOR MD ESHR.

MARINE: MINOR CHANGES

MALOIT

.PREV AFD BELOW...

.OVERVIEW...SCATTERED SHOWERS/TSTMS ACRS NRN SECTIONS THIS MORNING...
W/ FRONTAL BNDRY LOCATED FROM NEAR DCA SEWD TO THE MD ERN SHORE.

.SHORT TERM...FOR TDY...TEMP FCST A BIT TRICKY...WILL DEPEND A LOT
ON CLD CVR...WENT WARMEST (UPR 80S/NEAR 90) SRN/SERN ZONES WHERE SOME
SUNSHINE SHOULD PREVAIL...MCDY/CDY FROM RIC NORTHWARD...HIGHS ONLY
UPR 70S...AROUND 80 NORTHERN AREAS. BEST CHC PRECIP THIS AFTN
(LKLY POPS) IS ACRS NW ZONES CLOSEST TO UPR JET DIV/VORT MAX/DEEPEST
MSTR...LOWEST CHC SE ZONES. FRONT PROGGED TO PUSH A BIT FARTHER
NORTH TDY THRU THU AND THEN DROP THROUGH THE CWA THU NGT INTO FRI...
WITH THE GFS FASTER THAN THE ETA. WENT W/ A BLENDED SOLN FOR TIMING
OF WINDS/BUT DID KEEP CHC POPS ALL AREAS FRI/FRI NGT..WILL LET DAY
SHIFT EVALUATE. GFS SOLN WOULD SUGGEST DRY WX NRN/WRN ZONES BY FRI
AFTN.

.EXTENDED...NO REAL CHANGES MADE HERE...COOLER TEMPS AND NICE DRY WX
AS HIGH PRES BUILDS IN BEHIND THE FRONT.

.MARINE...NO FLAGS IN SHORT TERM...CONTINUED EXPECTED SCA FOR ATLC
WATERS LATE THU INTO THE WEEKEND FOR SWELLS FROM FABIAN.

.AVIATION...LCL MVFR/IFR W/ PATCHY FOG THIS MORNING. FOR AFTN...VFR
SOUTH...MVFR/IFR NORTH.

.PRELIMINARY TEMPS/POPS...
SBY 80 71 81 65 / 50 60 50 50
OXB 79 73 79 70 / 50 50 50 50
WAL 81 74 81 69 / 50 50 50 50
FVX 84 70 82 65 / 50 50 50 50
RIC 84 71 83 66 / 50 50 50 50
PTB 86 70 84 67 / 50 50 50 50
AKQ 87 71 84 67 / 40 50 50 50
PHF 87 73 84 70 / 40 50 50 50
ORF 89 74 84 72 / 40 40 50 50
ECG 89 74 85 71 / 30 30 40 50

.AKQ...
.MD...NONE.
.VA...NONE.
.NC...NONE.

BROWN
Hazardous weather outlook, Sep 3, 5:34 AM EST, 7 hours 56 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-031600-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
634 AM EDT WED SEP 03 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

THERE IS A MODERATE RISK OF RIP CURRENTS FOR THE ATLANTIC BEACHES
FROM CAPE CHARLES LIGHT TO CURRITUCK BEACH LIGHT.

.DAYS TWO THROUGH SEVEN...

BUILDING SWELLS IN ASSOCIATION WITH HURRICANE FABIAN PASSING WELL
OFFSHORE WILL LEAD TO DANGEROUS HIGH SURF AND A HIGH RISK FOR RIP
CURRENTS LATE THIS WEEK INTO THE UPCOMING WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BROWN

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Sep 3, 12:47 PM EST, 43 minutes before
NCZ014-016-017-VAZ092>098-031845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
147 PM EDT WED SEP 3 2003

...STRONG THUNDERSTORM MOVING INTO THROUGH SOUTHEAST VIRGINIA AND
NORTHEAST NORTH CAROLINA...

AT 147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 12 MILES NORTH OF VIRGINIA BEACH OCEANFRONT
TO FRANKLIN...OR FROM 12 MILES NORTH OF VIRGINIA BEACH OCEANFRONT TO
COURTLAND...MOVING EAST AT 10 TO 15 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR   HAMPTON AROUND 205 PM EDT
  SMITHFIELD AROUND 210 PM EDT
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CHURCHLAND...
DEEP CREEK...DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH...DOWNTOWN
SUFFOLK...GREAT BRIDGE...HOLLAND...KEMPSVILLE...OCEAN VIEW AND
WINDSOR.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM ALONG
WITH HEAVY RAIN WHICH WILL CAUSE PONDING ON RODWAYS.

22
&&
LAT...LON 3655 7553 3641 7697 3693 7698 3712 7572
Special weather statement, Sep 3, 12:50 PM EST, 40 minutes before
MDZ024-025-VAZ099-031830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
150 PM EDT WED SEP 3 2003

...STRONG THUNDERSTORMS MOVING THROUGH LOWER MARYLAND AND VIRGINA
EASTERN SHORES...

AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 23 MILES NORTH OF CHINCOTEAGUE TO 22 MILES
SOUTHWEST OF CHINCOTEAGUE...OR FROM 13 MILES SOUTHWEST OF OCEAN CITY
TO 17 MILES NORTHEAST OF EXMORE...MOVING EAST AT 10 TO 15 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR CHINCOTEAGUE AROUND 200 PM EDT
.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM ALONG
WITH HEAVY RAIN WHICH WILL CAUSE PONDING ON RODWAYS.

22
&&
LAT...LON 3838 7525 3772 7575 3758 7562 3824 7499
Special weather statement, Sep 3, 1:10 PM EST, 20 minutes before
VAZ063-068>078-083-085-031915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
210 PM EDT WED SEP 3 2003

...STRONG THUNDERSTORMS MOVING INTO THROUGH EAST CENTRAL VIRGINIA...

AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 7 MILES NORTHEAST OF WARSAW TO AMELIA
COURTHOUSE...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR   TURPIN AROUND 215 PM EDT
  GIBEON AROUND 220 PM EDT
  VILLAGE AROUND 225 PM EDT
  SKINQUARTER AROUND 230 PM EDT
  FARNHAM AROUND 235 PM EDT
  MOON CORNER AROUND 240 PM EDT
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BON AIR...
CALLAO...CHESTER...DOWNTOWN RICHMOND...FAIR PORT...HIGHLAND
SPRINGS...KING AND QUEEN COURTHOUSE...KING WILLIAM...MANNBORO...
MECHANICSVILLE...MOSELEY...NEW KENT...POWHATAN...ROBLEY...SAINT
STEPHENS CHURCH...TALLEYSVILLE...TAPPAHANNOCK AND TUCKAHOE.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS.
RAINFALL RATES UP TO 1 INCH PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

22
&&
LAT...LON 3816 7660 3743 7817 3715 7770 3791 7610
Local storm report, Sep 3, 1:12 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED...
NATIONAL WEATHER SERVICE WAKEFIELD VA
0650 PM EDT TUE SEP 02 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0634 PM    2 S CHURCH CREEK          MD     TORNADO
09/02/03   DORCHESTER                       SMALL TORNADO
                                            BRIEFLY TOUCHED DOWN
                                            NO DAMAGE.

FOSTER/SAMMLER
Special weather statement, Sep 3, 1:15 PM EST, 15 minutes before
VAZ093>096-098-031915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
215 PM EDT WED SEP 3 2003

...STRONG THUNDERSTORMS MOVING INTO HAMPTON ROADS AREA...

AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 9 MILES NORTH OF VIRGINIA BEACH OCEANFRONT
TO 7 MILES SOUTHWEST OF SMITHFIELD...MOVING EAST AT 15 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR   SMITHFIELD AROUND 220 PM EDT
  HAMPTON AROUND 225 PM EDT
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CHURCHLAND...
DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH...KEMPSVILLE AND OCEAN VIEW.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES UP TO 1 INCH PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

22
&&
LAT...LON 3682 7585 3681 7668 3705 7682 3707 7584
Special weather statement, Sep 3, 1:18 PM EST, 12 minutes before
VAZ098-031915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
218 PM EDT WED SEP 3 2003

...STRONG THUNDERSTORM MOVING INTO VIRGINIA BEACH OCEANFRONT...

AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF CURRITUCK COUNTY...OR ABOUT
11 MILES NORTH OF CURRITUCK...MOVING NORTHEAST AT 15 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR SANDBRIDGE BEACH AT 230 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BACK BAY.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF 1 INCH PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

22
&&
LAT...LON 3662 7609 3650 7593 3674 7558 3690 7578

The radar

The Norfolk radar (KAKQ), 54 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, York

When
September 3, 1:30 PM EST
Where
York County, Tabb
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.133, -76.433

Several trees down.

Flash Flood, Accomack

When
September 3, 2:45 PM EST to 3:30 PM EST
Where
Accomack County, Nelsonia
Reported by
LAW ENFORCEMENT
Coordinates
37.765, -75.757 (the zone’s center; the record gives no point)

Several inches of water on Route 13 in the areas of Nelsonia and Mappsville. Some parts impassable.

Flash Flood, Accomack

When
September 3, 3:30 PM EST to 5:00 PM EST
Where
Accomack County, Parksley
Reported by
LAW ENFORCEMENT
Coordinates
37.765, -75.757 (the zone’s center; the record gives no point)

Many roads closed, under 6 to 8 inches of water.

Flash Flood, Suffolk (C)

When
September 3, 9:45 PM EST to 11:00 PM EST
Where
Suffolk (C) County, 4 mi N of Suffolk Arpt
Reported by
LAW ENFORCEMENT
Coordinates
36.709, -76.608 (the zone’s center; the record gives no point)

Flooding of streets in northern Suffolk. Water as high as mailboxes in a culdesac.

Flash Flood, Hampton (C)

When
September 3, 10:00 PM EST to 11:00 PM EST
Where
Hampton (C) County, Hampton
Reported by
LAW ENFORCEMENT
Coordinates
37.063, -76.333 (the zone’s center; the record gives no point)

Many roads flooded.

Flash Flood, Newport News (C)

When
September 3, 10:00 PM EST to 11:00 PM EST
Where
Newport News (C) County, Newport News
Reported by
LAW ENFORCEMENT
Coordinates
37.063, -76.508 (the zone’s center; the record gives no point)

Many roads closed due to high water, including 27th and Buxton Streets.

Flash Flood, Norfolk (C)

When
September 3, 10:00 PM EST to 11:00 PM EST
Where
Norfolk (C) County, Norfolk Nas
Reported by
LAW ENFORCEMENT
Coordinates
36.891, -76.262 (the zone’s center; the record gives no point)

Many roads closed due to high water, including 8000 block of Hampton Boulevard.

Flash Flood, Portsmouth (C)

When
September 3, 10:00 PM EST to 11:00 PM EST
Where
Portsmouth (C) County, Portsmouth
Reported by
LAW ENFORCEMENT
Coordinates
36.837, -76.308 (the zone’s center; the record gives no point)

Waist high water reported on some roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371777, 5371770, 5371771, 5371776, 5371772, 5371773, 5371774, 5371775.